Wyoming, 2025High Wind in Wyoming, February 16, 2025
February 16, 2025 · NWS CYS · 4 events in 4 counties and zones
High winds occurred across Carbon County and the Arlington wind prone zone, as well as the I-80 Summit.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds occurred across Carbon County and the Arlington wind prone zone, as well as the I-80 Summit.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 15, 10:29 PM MST, 4 hours 17 minutes earlier. Its key messages:
- Winter Weather Advisory has been expanded to include the Arlington wind prone zone.
- Winter Weather Advisory has been issued for Niobrara County and the northern Nebraska panhandle for snow accumulations between 3 to 6 inches.
- High Wind Watches have been expanded to include central and northern Carbon County, the Shirley Basin, and the I-80 Summit.
- Bitter cold temperatures and widespread light snow accumulations are expected over the High Plains Monday through Thursday.
Area forecast discussion, Feb 15, 10:29 PM MST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1029 PM MST Sat Feb 15 2025
.KEY MESSAGES...
- Winter Weather Advisory has been expanded to include the
Arlington wind prone zone.
- Winter Weather Advisory has been issued for Niobrara County
and the northern Nebraska panhandle for snow accumulations
between 3 to 6 inches.
- High Wind Watches have been expanded to include central and northern
Carbon County, the Shirley Basin, and the I-80 Summit.
- Bitter cold temperatures and widespread light snow accumulations
are expected over the High Plains Monday through Thursday.
&&
.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 307 PM MST Sat Feb 15 2025
Snow looks to continue through this evening for the I-80 Summit and
west as some weak isentropic lift remains over that portion of the
CWA. The front got hung up on the Laramie mountain range and
pinwheeled clockwise before entering Colorado. This lead to the
northern counties east of I-25 to have a high temperature in the
teens while the southern counties had enough time for their high
temperature to reach into the twenties before the colder air behind
the front start dropping temperatures into the teens again. Sunday,
A 700mb low drops south out of Canada and into the Northern Plains.
This will change the flow aloft from North to a more westerly
direction. The Craig to Casper height gradient also increases from
37 meters to 62 meters from 06z tonight through 00z Monday before
dropping below 50 meters. Coupled with strong subsident flow and a
55kt jet will lead to elevated winds over our wind prones but not
quite sure if it will meet high wind criteria for that time period
since the height gradient only exceeds 60 meters for a short
duration. A high wind watch was left for further investigation.
Sunday morning through Monday morning, moisture advects in from the
West coast accompanying some isentropic lift behind an upper level
trough pushing eastward. The upper level flow fluctuates between
north to northwest before transitioning to a westerly flow. The
north to northwesterly flow favors upslope for the Snowy range a
little bit more than the Sierra Madre range. Then as the flow turns
westerly the Sierra Madres will see increased snow production as a
stronger upslope will be favored. NAEFS shows the Integrated Vapor
Transport (IVT) to be in the 90 to 97th Percentile when compared to
climatology. The Isentropic lift and moisture stream is expected to
last until Monday evening. By 18z Monday cold dry air starts to
push south through Southeast Wyoming and Nebraska Panhandle. A
winter weather advisory was issued for the northern Panhandle and
Niobrara county as snow totals look to be between 3 to 6 inches by
18z Monday. Also, headlines will be made for the mountains after the
current warnings expire for the Sierra Madre and Snowy Range as
their snow accumulations look to meet warning criteria again.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 307 PM MST Sat Feb 15 2025
The long term is active and cold as we see bitter arctic air
once again driving our temperatures below freezing and remaining
so through the majority of next week, with periods of light to
occasionally moderate snowfall accompanying. The pattern will be
defined by west-northwesterly flow aloft as deep upper level
troughing over the Great Lakes slides eastwards with embedded
shortwave disturbances passing across our region until late
Wednesday when a transient ridge will quickly move across as a
slower moving Pacific trough then moves in and meanders across
the region through the end of the period. At the surface, a
stalled front will be hung up right around the Laramie Range,
with model uncertainty still high as to how this boundary will
ebb and flow during the period. This then brings uncertainty
into temperatures as any locations north and east of the
boundary will receive the arctic plunge, while locations to the
south and west still cold but not nearly as much so. By Tuesday
morning, most of the Nebraska Panhandle alongside Niobrara and
Converse Counties in Wyoming will have a 30-70% probability of
morning lows of -10 or lower; and by Wednesday, almost all
locations north and east of the Laramie Range have a 40-100%
probability. Even though winds will be on the light side and
widespread gusts for these locations should remain at or below
10 mph during this cold spell, apparent temperatures will
plummet below -15 to -30. This indicates we'll expect another
chance at extreme cold headlines including the possibility of
breaking some record lows in these areas.
For precipitation, daily 24 hour snowfall probabilities are
averaging 25-75% outside of the mountains for 2+ inches Monday
and again on Tuesday. By Wednesday, moisture will be limited to
the Sierra-Madre and Snowy ranges, keeping any further
accumulations limited to the mountains as the pattern shifts
with the changing systems. This brings three day totals between
2-4 inches for locations near and north-east of I-25, while the
aforementioned mountains have a 40-80% probability of 12+
inches for this three day period. By the end of the week and
into next week, expect precipitation to begin tapering off while
temperatures should finally be on the rise to help thaw us out.
Although we should still see sub-freezing lows with highs just
starting to break out of freezing, extended range forecasts
indicate we should see a significant warming trend, so if you're
tired of all the cold look just beyond the long term at the
potential for some relief.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1021 PM MST Sat Feb 15 2025
Northwest flow aloft will continue, while another weather
disturbance approaches the terminals Sunday afternoon.
Wyoming TAFS...At Rawlins, scattered to broken clouds near
4000 feet will prevail until 00Z, then light snow will develop,
reducing visibilities to 4 miles and ceilings to 2500 feet.
Winds will gust to 40 knots.
For Laramie and Cheyenne, scattered to broken clouds near
5000 feet will prevail until 15Z, with occasional fog until 08Z
at Laramie reducing visibilities to 4 miles, then ceilings will
be near 15000 feet from 15Z to 00Z, then ceilings will lower to
2500 feet with light snow reducing visibilities to 4 miles.
Expect low level wind shear at both terminals from 08Z to 15Z.
Winds will gust to 32 knots at Laramie from 08Z to 01Z, and gust
to 25 knots at Cheyenne from 15Z to 00Z.
Nebraska TAFS...Ceilings will range from 5000 to 8000 feet
until 00Z, then light snow will develop after 00Z, reducing
visibilities to 3 miles and ceilings to 2500 feet. Winds will
remain 14 knots or less.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 11 AM Sunday to 11 AM MST Monday
for WYZ102.
High Wind Watch from 8 AM MST Sunday through Sunday evening
for WYZ104-105-109.
Winter Weather Advisory until 11 PM MST this evening for
WYZ110-116.
High Wind Watch from 2 AM MST Sunday through Sunday evening
for WYZ110.
Winter Storm Warning until 11 PM MST this evening for WYZ112-
114.
High Wind Watch from 2 AM MST Sunday through Sunday afternoon
for WYZ116.
NE...Winter Weather Advisory from 11 AM Sunday to 11 AM MST Monday
for NEZ002-003-095-096.
&&
SHORT TERM...MM
LONG TERM...CG
AVIATION...RUBINHazardous weather outlook, Feb 15, 3:16 PM MST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
316 PM MST Sat Feb 15 2025
NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-111-113-115-
117>119-162230-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
316 PM MST Sat Feb 15 2025
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Snow chances continue through the weekend into early next week. Bitterly
cold temperatures and widespread light snow accumulations are
expected the High Plains Monday through Wednesday.
Winter weather advisory for Niobrara, Sioux, Dawes, and Box Butte
counties for snow accumulations between 3 to 6 inches from 11am
Sunday to 11am Monday.
.Spotter information statement...
WYZ112-114-162230-
Sierra Madre Range-Snowy Range-
316 PM MST Sat Feb 15 2025
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Winter Storm Warnings remain in effect until 5 PM this evening.
Additional accumulations between 6 to 10 inches possible.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Heavy snow chances continue through the weekend and into next
week. Bitterly cold temperatures and widespread light snow accumulations
are expected over the High Plains Monday through Wednesday.
.Spotter information statement...
WYZ104-105-109-110-116-162230-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
South Laramie Range-
316 PM MST Sat Feb 15 2025
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Winter Weather Advisories are in effect for the I-80 Summit and
the Arlington area until 5 PM this evening. Snow accumulations
between 2 and 4 inches possible.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
High Wind Watches have been expanded to include central and
northern Carbon County, the Shirley Basin, and the I-80 Summit
Sunday morning through the evening. Snow chances continue this
weekend into early next week. Bitterly cold temperatures and
widespread light snow accumulations are expected over the High
Plains Monday through Wednesday.
.Spotter information statement...
High Wind, North Snowy Range Foothills
- When
- February 16, 2:46 AM MST to 2:46 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Peak gust of 66 mph occurred at the Strouss Hill (WY25) WYDOT site 15 miles north-northeast of Centennial at 10:28 AM on February 16th. Other gusts of 58 to 63 mph were reported in this zone.
High Wind, South Laramie Range
- When
- February 16, 2:57 AM MST to 5:32 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Peak gust of 67 mph occurred at the SHERWS (UR535) UPR site 2 miles west-northwest of Buford at 5:32 AM on February 16th. Other gusts of 58 to 62 mph were reported in this zone.
High Wind, Central Carbon County
- When
- February 16, 1:13 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Rogue gust of 59 mph occurred at the Rawlins ASOS (KRWL) 2 miles northeast of Rawlins at 1:13 PM on February 16th.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- February 16, 1:50 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Rogue gust of 58 mph occurred at the Camp Creek RAWS (CAMW4) site 4 miles west of Muddy Gap at 1:50 PM on February 16th.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, February 16, 20251 death · $415,000 · EF1 · 145 events
- High Wind in Pennsylvania, February 16 to 17, 20251 death · 56 kt wind · 10 events
- Cold in Nebraska, February 16, 20251 death · 1 event
- Lake-Effect Snow and High Wind in New York, February 16 to 19, 20251 injured · $2.3 million · 56 kt wind · 5 events
- Avalanche and High Wind in Virginia, February 16, 2025$300,000 · 60 kt wind · 27 events
- Damaging Winds in North Carolina, February 16, 2025$156,000 · 53 kt wind · 25 events
- Damaging Wind in Maryland, February 16, 2025$250,000 · 76 kt wind · 1 event
- Blizzard and High Wind in Pennsylvania, February 16 to 17, 20251 injured · $59,000 · 56 kt wind · 17 events
- High Wind in North Carolina, February 16, 2025$108,000 · 60 kt wind · 9 events
- Lake-Effect Snow and High Wind in New York, February 16 to 18, 20252 injured · 50 kt wind · 30 events
- Damaging Winds and Strong Wind in North Carolina, February 16, 2025$60,000 · 50 kt wind · 6 events
- Extreme Cold in North Dakota, February 16 to 19, 202536 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228469, 1228471, 1228468, 1228466.